Hyperkalemia triggers a progression of electrocardiographic changes, beginning with peaked T waves and PR prolongation.
Widening QRS is the single most dangerous sign in K-induced arrhythmias and usually occurs with a K around 8-9. It is a warning that you should treat the patient immediately with calcium gluconate, and be prepared to dialyze them if need be. (Insulin + glucose is a second-line treatment since it doesn’t work as quickly.)
With the widening QRS, you can see loss of P waves and in severe cases, you might see a classic sine-wave rhythm (usually a K around 10):
This can degenerate into ventricular fibrillation if it goes untreated.
However, don’t freak out with every patient who comes in with “hyperkalemia.” In a study at University of Pittsburgh Medical Center, only 46% of patients with potassium levels greater than 6.0 mEq/L had electro-cardiographic changes, and only 55% of patients with potassium levels greater than 6.8 mEq/L had changes consistent with hyperkalemia.